Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 169, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 29, 2003, 4:40 PM CDT for Hamlin County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2003, 4:40 PM CDT (21:40 UTC)
- Expired
- Jul 29, 2003, 5:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:35 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 29, 2:35 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 235 PM CDT TUE JUL 29 2003 ...SEVERE THUNDERSTORM WATCH UNTIL 7PM... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT COLD FRONT MOVING INTO CWA AND SAGGING SOUTHEAST AT ABOUT 20-30MPH. CONVERGENCE BOUNDARY AHEAD OF FRONT GENERATING THUNDERSTORMS...SOME HAVE BEEN SEVERE. INSTABILITY WITH AMPLE LOW LEVEL MOISTURE AND LIFT MECHANISMS HELPING TO FUEL CONVECTION THIS AFTERNOON. 18Z SOUNDING SHOWS DOUBLED CAPE AND PW FROM 12Z. LEADING INFLUENCE OF COLD FRONT WAS IN VICINITY OF BALLOON TRAVEL DURING THE 18Z LAUNCH. MODELS IN GOOD SHAPE FOR REMAINDER OF FORECAST PERIOD. EXPECT UPPER RIDGE TO REBUILD AND STABILIZE REGION LATE WEDNESDAY. TEMPERATURES AND PRECIP TO BE SEASONAL. FEW CHANGES TO MAJORITY OF GRIDS. ADJUSTED WX AND POP GRIDS TO REFLECT THUNDER POTENTIAL THIS EVENING WITH SOME CARRY OVER WEDNESDAY DUE TO WRAP AROUND FLOW. MCNULTY .LONG TERM...SATURDAY THROUGH TUESDAY GFS AND ECMWF MODELS BEGINNING TO SHOW BETTER AGREEMENT. THE PERIOD STARTS OFF WITH AN UPPER TROUGH SLOWLY DRIFTING EASTWARD OVER THE GREAT LAKES...AND A RIDGE BUILDING FROM THE SOUTHERN PLAINS NORTHWARD OVER THE WESTERN HIGH PLAINS. THIS GENERAL PATTERN WILL CONTINUE INTO EARLY NEXT WEEK...WITH THE RIDGE BUILDING FURTHER TO THE NORTH THROUGH MONDAY. A SHORTWAVE ROTATING AROUND THE WEST SIDE OF THE UPPER LOW WILL PUSH THE RIDGE BACK A BIT TO THE WEST ON TUESDAY...WITH THE BEST ENERGY REMAINING JUST TO THE EAST OF THE CWA. AT THE SURFACE...A VERY BROAD AND UNORGANIZED PATTERN SETS UP WITH NO DEFINITE BOUNDARIES AROUND THROUGH THE PERIOD. THE BEST CHANCE FOR PRECIPITATION WILL COME SUNDAY NIGHT...AND AGAIN MONDAY NIGHT INTO TUESDAY WHEN THE UPPER LEVEL SHORTWAVES IN THE AREA WILL LEND THE MOST SUPPORT. TEMPERATURES WILL REMAIN RIGHT AROUND NORMAL WITH H85 TEMPS IN THE TEENS TO MID 20S. PARKIN .ABR...NONE.
Hazardous weather outlook, Jul 29, 3:18 PM CDT, 1 hour 22 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 318 PM CDT TUE JUL 29 2003 .SEVERE THUNDERSTORM WATCH UNTIL 700 PM THIS EVENING... .DAY ONE...TONIGHT... A COLD FRONT CROSSING THE AREA THIS EVENING WILL GENERATE SEVERE THUNDERSTORMS THIS EVENING UNTIL 700 PM. SOME OF THESE STORMS WILL PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Local storm report, Jul 29, 1:39 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
139 PM CDT TUE JUL 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 7 SW MILLER SD .75 INCH HAIL
07/29/03 HAND
APLocal storm report, Jul 29, 1:52 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
152 PM CDT TUE JUL 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM 1 S MILLER SD .75 INCH HAIL
07/29/03 HAND
0145 PM 3 N SAINT LAWRENCE SD 1.00 INCH HAIL
07/29/03 HAND
APThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:35 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 40 min |
| Jul 29, 2:46 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 44 min |
| Jul 29, 2:50 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 40 min |
| Jul 29, 3:07 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 38 min |
| Jul 29, 3:10 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 50 min |
| Jul 29, 3:22 PM CDT | Tornado Warning | ABR | Spink | 38 min |
| Jul 29, 4:00 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 45 min |
| Jul 29, 4:14 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.